Hail, Madison
- When
- May 29, 5:21 AM CST
- Where
- Madison County, 1.73 mi NW of Macksburg
- Measured
- 0.88 in hail
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.240, -94.200
Lots of penny to nickel size hail.
A strong surge of moisture and warm air took place during the overnight hours of the 28th into the morning of the 29th. The low level jet was around 50 kts during the predawn hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong surge of moisture and warm air took place during the overnight hours of the 28th into the morning of the 29th. The low level jet was around 50 kts during the predawn hours. Precipitable water values increased to 1.5 to 1.7 inches during the early morning hours. The airmass became very unstable with CAPE values increasing to near 4000 J/kg just south of Iowa, with lifted indices around -8 C. The atmosphere had a fair amount of shear with 50 to 55 kts available. Downdraft CAPE was in the 500 to 800 J/kg range, with 300 to 600 J/kg of CAPE in the -10 to -30 C layer of the atmosphere. During the night, the freezing level increased from under 13,000 feet at sunset, to between 13,500 and 14,000 feet by sunrise. Thunderstorms initially formed in two areas. One was in a west to east band, ahead of the warm front, south of Iowa. The second was a small MCS that tracked along a mid level boundary in Nebraska. As the night progressed, the storms in Missouri weakened as a new area of strong storms formed as the MCS began to interact with the low level jet. Thunderstorms fired rapidly over southeast Nebraska and southwest Iowa just before sunrise. The storms became severe as they moved across the southern third of Iowa. Initially, the storms produced hail with nickel to ping pong ball size hail reported at several places. As the storms progressed, they formed into a more linear structure and the line began to accelerate. As a result, the storms turned into more of a wind hazard. The high winds blew a semi-tractor trailer off the highway near Knoxville. A 69 MPH wind gust was recorded at the Oskaloosa Airport. In addition, there were numerous reports of trees and power lines being blown down by the strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 2:36 AM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 336 AM CDT SUN MAY 29 2011 .SHORT TERM /TODAY/... NORTHWARD ADVANCING WARM FRONT AND ASSOCIATED MOISTURE ADVECTION WILL BE MAIN CONCERN FOR WEATHER TODAY. CURRENTLY...INSTABILITY AXIS JUST SOUTH OF IA AND POISED TO MOVE NORTHWARD DURING THE DAY AS WARM FRONT LIFTS INTO THE STATE. ALREADY CONVECTION HAS DEVELOPED ALONG THE I-70 CORRIDOR IN MISSOURI WHERE DEEP MOISTURE CONVERGENCE IS OCCURRING FED BY A 50KT LLJ. THIS ELEVATED CONVECTION SHOULD CONTINUE TO LIFT NORTHEAST EARLY THIS MORNING CROSSING INTO IA BY SUNRISE. EFFECTIVE BULK SHEAR IS SUFFICIENT TO SUPPORT ORGANIZED UPDRAFTS WHICH WILL PRODUCE A LARGE HAIL THREAT FROM THESE STORMS AS THEY MOVE INTO SOUTHERN IA THIS MORNING. ANOTHER AREA OF PCPN IS SET TO AFFECT NORTHERN AREAS OF THE CWA THIS MORNING AS A SHORTWAVE MOVES QUICKLY THROUGH NEBRASKA AND INTO NORTHERN IA. THIS PCPN WILL LACK THE INSTABILITY OF THE PCPN FARTHER SOUTH AND HAVE LIMITED WORDING TO SHOWERS AND ISOLD THUNDERSTORMS AND DONT ANTICIPATE A SEVERE THREAT FROM THIS PCPN. BY AFTERNOON HOWEVER...THE WARM FRONT WILL PUSH INTO SOUTHERN IOWA WITH BEST THETA-E ADVECTION SHIFTING INTO NORTHERN IA AND SOUTHERN MN. AMPLE INSTABILITY WILL EXIST AHEAD OF AN ELEVATED MIXED LAYER WHICH WILL BE APPROACHING FROM THE SOUTHWEST. THUNDERSTORMS WILL LIKELY FORM NORTH OF THE FRONT ON EDGE OF CAP AND SOME SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL ONCE AGAIN A BIG THREAT. FARTHER SOUTH...THE EML SHOULD EFFECTIVELY CAP THE ATMOSPHERE SOUTH OF I-80 WITH TEMPERATURES WARMING QUICKLY INTO THE 80S. IN FACT...CURRENT FORECAST HIGHS MAY NEED TO BE REVISED UPWARDS SHOULD THE SUN COME OUT EARLIER THAN ANTICIPATED. .LONG TERM /SUNDAY THROUGH FRIDAY/... LITTLE CHANGE IN LONG TERM FORECAST THINKING FROM LAST NIGHT. WARM FRONT DISCUSSED IN SHORT TERM SECTION ABOVE WILL LIFT NORTHWARD ACROSS THE REMAINDER OF OUR NORTHERN COUNTIES THIS EVENING AND EARLY TONIGHT...LYING ACROSS SOUTHERN MINNESOTA BY MONDAY MORNING. THERE WILL BE A LINGERING SEVERE WEATHER THREAT IN OUR FAR NORTH THIS EVENING...WITH LARGE HAIL THE PRIMARY THREAT...BEFORE THE STORMS MOVE NORTHWARD OUT OF THE AREA AND HAVE UPDATED POP TRENDS TONIGHT TO REFLECT THIS. ON MONDAY...MEMORIAL DAY...THE APPROACHING LOW TO OUR WEST WILL TIGHTEN THE PRESSURE GRADIENT ACROSS IOWA RESULTING IN SIGNIFICANTLY STRONGER SOUTHERLY BREEZES AND A WIND ADVISORY MAY BE WARRANTED...THIS WILL BE EXAMINED CLOSELY BY SUBSEQUENT SHIFTS. A SIGNIFICANT CAPPING INVERSION WILL INHIBIT ANY PRECIPITATION...AND STRONG WARM AIR ADVECTION AND MIXING WILL PROMOTE VERY WARM TEMPERATURES IN THE MID 80S TO LOWER 90S. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD THUS EXPECT A HOT AND WINDY BUT DRY DAY ACROSS THE AREA. ON LATE MONDAY NIGHT INTO TUESDAY MORNING THE LARGE LOW PRESSURE SYSTEM TO OUR NORTHWEST WILL PIVOT RAPIDLY FROM EASTERN MONTANA UP INTO CANADA...DRAGGING A TRAILING TROUGH ACROSS IOWA LIKELY GENERATING A QUICK SHOT OF SHOWERS AND STORMS ACROSS THE CWA MAINLY LATE MONDAY NIGHT. THE SEVERE WEATHER THREAT APPEARS LIMITED TO OUR FAR NORTHWESTERN AREAS AND MORE UP INTO SIOUXLAND AS THE BEST FORCING AND DYNAMICS ASSOCIATED WITH THE PARENT SHORTWAVE WILL BE QUICKLY MOVING UP ACROSS MINNESOTA AND THE EASTERN DAKOTAS. COVERAGE OF PRECIP IS DIFFICULT TO PREDICT DURING THIS TIME AS WE SHOULD SEE GOOD CONVERGENCE ALONG THE FRONT BUT DEEPER FORCING WILL REALLY BE PETERING OUT AS THE TROUGH PROGRESSES EASTWARD ACROSS OUR AREA. HAVE CONTINUED LIKELY POPS FROM 06-12Z BUT AM WONDERING IF THIS MAY BE OVERDONE MAINLY ACROSS OUR EAST AND SOUTHEAST. FROM TUESDAY THROUGH THE END OF THE WORK WEEK THINGS LOOK RELATIVELY QUIET...DRY...AND MILD BENEATH A DEEP LAYER RIDGE WITH ONE EXCEPTION - SOME MODEL RUNS ARE STILL GENERATING A FAIRLY SUBTLE 500 MB SHORTWAVE THAT RIDES THROUGH AND OVER THE TOP OF THE RIDGE NEAR OUR AREA AROUND MIDWEEK...GENERATING QPFS FROM LATE WEDNESDAY INTO THURSDAY. THE LACK OF CONSISTENCY IN FORECAST SOLUTIONS OF THIS FEATURE PRECLUDES GOING HIGHER THAN LOW TO MID-CHANCE POPS AT THIS TIME...HOWEVER THIS SCENARIO DOES SEEM QUITE REASONABLE AND IF THE WAVE DOES CROSS OVER OUR AREA WE WOULD LIKELY SEE A NEARLY STATIONARY BOUNDARY SET UP WITH PLENTY OF JUICE SO STORMS WOULD BE LIKELY AT THAT POINT. WE WILL CONTINUE TO MONITOR THIS POSSIBILITY OVER THE COMING DAYS. && .AVIATION...29/06Z MID CLOUDS WILL BE PREVALENT ACROSS TAF SITES EARLY THIS MORNING BEFORE CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE FROM SOUTH TO NORTH EARLY SUNDAY. HAVE GENERALLY TRIED TO TIME THIS TREND WITH VCSH/CB WORDING...BUT NO MORE DETAIL WILL BE PROVIDED UNTIL CONVECTION DEVELOPS OR CONFIDENCE INCREASES. ALSO EXPECT MVFR CIGS TO DEVELOP SUNDAY AS LOW LEVEL MOISTURE INCREASES...LIFTING DURING THE AFTERNOON CENTRAL AND SOUTH. THERE IS A LOW POTENTIAL FOR IFR OR LESS...BUT NOT GREAT ENOUGH TO MENTION AT THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE/AVIATION...SMALL SHORT TERM...COGIL LONG TERM...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT SUN MAY 29 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 520 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS MORNING MAINLY ACROSS CENTRAL AND SOUTHERN IOWA. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL THE PRIMARY THREAT. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN IOWA LATER THIS AFTERNOON INTO EARLY TONIGHT. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF THE NORTHERN DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO CROSS THE AREA FROM WEST TO EAST ON MONDAY NIGHT INTO TUESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS IN NORTHWESTERN IOWA...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. MORE THUNDERSTORMS ARE POSSIBLE BETWEEN WEDNESDAY AFTERNOON AND THURSDAY. THE POTENTIAL FOR SEVERE WEATHER FOR MID NEXT WEEK IS STILL BEING ANALYZED. STRONG AND GUSTY WINDS ARE EXPECTED ON MONDAY. A FEW GUSTS OVER 40 MPH ARE POSSIBLE...ESPECIALLY WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. LEE
The Des Moines radar (KDMX), 68 km away, was scanning. The volume nearest the first event began at 11:22 UTC.
10 hail, 9 thunderstorm wind. Local standard time, as filed.
Lots of penny to nickel size hail.
Quarter size hail reported.
Mainly nickel size hail with a few quarters mixed in.
Second round of hail with nickel size reported.
Quarter size hail, hail was in a disk-like shape.
Numerous trees reported down in Knoxville.
Semi blown off of Highway 14 about 1 mile north of Knoxville.
Numerous trees and branches down in town. Construction signs blown down.
Large tree over the road near the park on the east side of the city.
A trained spotter reported a 60 MPH wind gust.
Spotter noted tree branches down on the way to Oskaloosa.
Hail was accompanied by 50 MPH winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294448, 294447, 294460, 294449, 294450, 294446, 294451, 294452, 294456, 294458, 294453, 294454, 294457, 294442, 294443, 294813, 294815, 294455, 294444.